Alert archive / Hawaii / High Surf Warnings in 2014
High Surf Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 15, 2014, 3:51 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 60 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 15, 2014, 3:51 PM HST (01:51 UTC)
- Expired
- Jan 18, 2014, 3:31 AM HST
- In force
- 60 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 10:00 AM HST | HIGH SURF | Haena, HI | HAENA BEACH PARK AND KEE BEACH PARK CLOSED. |
| Jan 17, 10:00 AM HST | HIGH SURF | Hanalei, HI | HANALEI BEACH PARK CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
466 WHHW40 PHFO 160151 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 351 PM HST WED JAN 15 2014 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI... ...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES... .LARGE NORTHWEST SWELL WILL CONTINUE TO PRODUCE DANGEROUS SURF CONDITIONS ALONG EXPOSED BEACHES OVERNIGHT INTO EARLY THURSDAY. REINFORCING NORTHWEST SWELL WILL PUSH SURF HEIGHTS WELL ABOVE WARNING LEVELS THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON. THE SURF WILL DROP BELOW WARNING LEVELS FRIDAY EVENING...HOWEVER REMAIN ELEVATED ABOVE ADVISORY LEVELS SATURDAY THEN REACH WARNING LEVELS AGAIN SUNDAY. HIZ001>003-006>008-012-013-017-019-020-161500- /O.UPG.PHFO.SU.Y.0005.000000T0000Z-140116T0400Z/ /O.NEW.PHFO.SU.W.0001.140116T0151Z-140118T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 351 PM HST WED JAN 15 2014 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...NORTH FACING BEACHES...10 TO 15 FT THROUGH THURSDAY MORNING BUILDING TO 25 TO 35 FT THURSDAY AFTERNOON AND EVENING. WEST FACING BEACHES...8 TO 12 FT THROUGH THURSDAY MORNING...BUILDING TO 15 TO 25 FT THURSDAY AFTERNOON AND EVENING. * TIMING...SURF WILL REMAIN ELEVATED OVERNIGHT THEN BUILD RAPIDLY THURSDAY REACHING WARNING LEVELS ON KAUAI AND OAHU BY AFTERNOON AND MAUI COUNTY IN THE EARLY EVENING HOURS. LARGE HAZARDOUS SURF WILL HOLD THROUGH FRIDAY AFTERNOON THEN DIMINISH. ADVISORY LEVEL SURF WILL FOLLOW SATURDAY...THEN REACH WARNING LEVELS AGAIN SUNDAY. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ023-025-161500- /O.NEW.PHFO.SU.Y.0006.140117T0400Z-140119T1600Z/ KONA-BIG ISLAND NORTH AND EAST- 351 PM HST WED JAN 15 2014 ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THURSDAY TO 6 AM HST SUNDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 PM THURSDAY TO 6 AM HST SUNDAY. * SURF...NORTH FACING SHORES...12 TO 20 FT. WEST FACING SHORES...8 TO 10 FT. * TIMING...SURF WILL BUILD THROUGH THE DAY TOMORROW THE DAY TOMORROW THEN REACH ADVISORY LEVELS AROUND OR JUST BEFORE SUNSET TOMORROW. ADVISORY LEVEL SURF WILL CONTINUE THROUGH THE WEEKEND. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ DEJESUS
5 follow-up statements
382 WHHW40 PHFO 161337 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 337 AM HST THU JAN 16 2014 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI... ...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL BRING SURF HEIGHTS WELL ABOVE WARNING LEVELS THIS AFTERNOON...CONTINUING THROUGH FRIDAY AFTERNOON. THE SURF WILL DROP BELOW WARNING LEVELS FRIDAY EVENING...HOWEVER REMAIN ELEVATED ABOVE ADVISORY LEVELS SATURDAY...THEN REACH WARNING LEVELS AGAIN SUNDAY. HIZ001>003-006>008-012-013-017-019-020-170245- /O.CON.PHFO.SU.W.0001.000000T0000Z-140118T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 337 AM HST THU JAN 16 2014 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. * SURF...NORTH FACING BEACHES...10 TO 15 FT THIS MORNING... BUILDING TO 25 TO 35 FT THIS AFTERNOON AND EVENING. WEST FACING BEACHES...8 TO 12 FT THIS MORNING...BUILDING TO 15 TO 25 FT THIS AFTERNOON AND EVENING. * TIMING...SURF WILL BUILD RAPIDLY TODAY...REACHING WARNINGS LEVELS ON KAUAI AND OAHU BY AFTERNOON AND MAUI COUNTY IN THE EARLY EVENING HOURS. LARGE HAZARDOUS SURF WILL HOLD THROUGH FRIDAY AFTERNOON THEN DIMINISH. ADVISORY LEVEL SURF WILL FOLLOW SATURDAY...THEN REACH WARNING LEVELS AGAIN SUNDAY. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ023-025-170245- /O.CON.PHFO.SU.Y.0006.140117T0400Z-140119T1600Z/ KONA-BIG ISLAND NORTH AND EAST- 337 AM HST THU JAN 16 2014 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST SUNDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST SUNDAY. * SURF...NORTH FACING SHORES...12 TO 20 FT. WEST FACING SHORES...8 TO 10 FT. * TIMING...SURF WILL BUILD TODAY...REACHING ADVISORY LEVELS AROUND OR JUST BEFORE SUNSET. ADVISORY LEVEL SURF WILL CONTINUE THROUGH THE WEEKEND. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$
163 WHHW40 PHFO 170151 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 351 PM HST THU JAN 16 2014 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI... ...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL BRING SURF HEIGHTS WELL ABOVE WARNING LEVELS THROUGH FRIDAY AFTERNOON. THE SURF WILL DROP BELOW WARNING LEVELS FRIDAY EVENING...HOWEVER...IT WILL REMAIN ABOVE ADVISORY LEVELS ON SATURDAY...THEN PROBABLY BACK TO WARNING LEVELS AGAIN SUNDAY. HIZ001>003-006>008-012-013-017-019-020-171500- /O.CON.PHFO.SU.W.0001.000000T0000Z-140118T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 351 PM HST THU JAN 16 2014 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. * SURF...NORTH FACING BEACHES...BUILDING TO 25 TO 35 FT THROUGH THE REST OF THIS AFTERNOON AND EVENING HOURS. WEST FACING BEACHES...BUILDING TO 15 TO 25 FT THROUGH THE REST OF THIS AFTERNOON AND EVENING HOURS. * TIMING...SURF WILL REACH WARNINGS LEVELS ON KAUAI AND OAHU LATER THIS AFTERNOON...AND MAUI COUNTY LATER THIS EVENING. LARGE HAZARDOUS SURF WILL HOLD THROUGH FRIDAY AFTERNOON THEN DIMINISH. ADVISORY LEVEL SURF WILL FOLLOW SATURDAY...THEN REACH WARNING LEVELS AGAIN SUNDAY. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ023-025-171500- /O.CON.PHFO.SU.Y.0006.140117T0400Z-140119T1600Z/ KONA-BIG ISLAND NORTH AND EAST- 351 PM HST THU JAN 16 2014 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. * SURF...NORTH FACING SHORES...12 TO 20 FT. WEST FACING SHORES... 8 TO 10 FT. * TIMING...SURF WILL BUILD TODAY...REACHING ADVISORY LEVELS EARLY THIS EVENING. ADVISORY LEVEL SURF WILL CONTINUE THROUGH THE WEEKEND. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$
115 WHHW40 PHFO 171342 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 342 AM HST FRI JAN 17 2014 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI... ...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL KEEP SURF HEIGHTS WELL ABOVE WARNING LEVELS THROUGH THIS AFTERNOON. THE SURF WILL DROP BELOW WARNING LEVELS THIS EVENING...HOWEVER...IT WILL REMAIN ABOVE ADVISORY LEVELS THROUGH SATURDAY...AND THEN PROBABLY WILL RISE BACK TO WARNING LEVELS ON SUNDAY. HIZ001>003-006>008-012-013-017-019-020-180245- /O.CON.PHFO.SU.W.0001.000000T0000Z-140118T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 342 AM HST FRI JAN 17 2014 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...NORTH FACING BEACHES...25 TO 35 FT THROUGH THIS AFTERNOON. WEST FACING BEACHES...15 TO 25 FT THROUGH THIS AFTERNOON. * TIMING...LARGE HAZARDOUS SURF WILL CONTINUE THROUGH THIS AFTERNOON...AND THEN DIMINISH. ADVISORY LEVEL SURF WILL FOLLOW SATURDAY...THEN REACH WARNING LEVELS AGAIN SUNDAY. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE... INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ023-025-180245- /O.CON.PHFO.SU.Y.0006.000000T0000Z-140119T1600Z/ KONA-BIG ISLAND NORTH AND EAST- 342 AM HST FRI JAN 17 2014 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. * SURF...NORTH FACING SHORES...12 TO 20 FT. WEST FACING SHORES... 8 TO 10 FT. * TIMING...ADVISORY LEVEL SURF WILL CONTINUE THROUGH THE WEEKEND. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$
629 WHHW40 PHFO 180141 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 341 PM HST FRI JAN 17 2014 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI... ...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL KEEP SURF HEIGHTS ABOVE WARNING LEVELS THROUGH TONIGHT. THE SURF IS EXPECTED TO DROP BELOW WARNING LEVELS LATER TONIGHT...HOWEVER...IT WILL REMAIN ABOVE ADVISORY LEVELS THROUGH SATURDAY. ANOTHER LARGE NORTHWEST SWELL IS EXPECTED SATURDAY NIGHT AND SUNDAY. HIZ001>003-006>008-012-013-017-019-020-181445- /O.EXT.PHFO.SU.W.0001.000000T0000Z-140118T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 341 PM HST FRI JAN 17 2014 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY... THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. * SURF...NORTH FACING BEACHES...20 TO 25 FT. WEST FACING BEACHES...15 TO 20 FT. * TIMING...THROUGH TONIGHT.. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE... INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ023-025-181445- /O.CON.PHFO.SU.Y.0006.000000T0000Z-140119T1600Z/ KONA-BIG ISLAND NORTH AND EAST- 341 PM HST FRI JAN 17 2014 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. * SURF...NORTH FACING SHORES...10 TO 15 FT. WEST FACING SHORES...6 TO 10 FT. * TIMING...THROUGH SATURDAY NIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ BURKE
881 WHHW40 PHFO 181331 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST SAT JAN 18 2014 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND THE BIG ISLAND...AND FOR NORTH FACING SHORES OF MAUI... .THE LARGE NORTHWEST SWELL WILL CONTINUE TODAY. AN EVEN LARGER NORTHWEST SWELL IS EXPECTED TO BRING BACK WARNING LEVEL SURF FROM LATE TONIGHT THROUGH SUNDAY ALONG NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS. HIZ001>003-006>008-012-013-017-019-020-190245- /O.CAN.PHFO.SU.W.0001.000000T0000Z-140118T1600Z/ /O.EXA.PHFO.SU.Y.0006.000000T0000Z-140119T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 331 AM HST SAT JAN 18 2014 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. * SURF...NORTH FACING SHORES...18 TO 22 FEET. WEST FACING SHORES...12 TO 16 FEET. * TIMING...THROUGH THIS EVENING. SURF HEIGHTS ARE EXPECTED TO INCREASE TO WARNING LEVELS AGAIN LATER TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ023-025-190245- /O.CON.PHFO.SU.Y.0006.000000T0000Z-140119T1600Z/ KONA-BIG ISLAND NORTH AND EAST- 331 AM HST SAT JAN 18 2014 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. * SURF...NORTH FACING SHORES...10 TO 15 FEET. WEST FACING SHORES...6 TO 10 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ REYNES/HOUSTON
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 15, 3:45 PM HST, 6 minutes earlier.
Area forecast discussion, Jan 15, 3:45 PM HST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 345 PM HST WED JAN 15 2014 .SYNOPSIS... VARIABLE WINDS WILL PREVAIL OVER THE NEXT SEVERAL DAYS AS A SERIES OF WEAK FRONTS AFFECT THE AREA TOMORROW MORNING...THEN AGAIN SUNDAY NIGHT. A MUCH STRONGER COLD FRONT MAY BRING HEAVY RAIN AND A CHANCE OF THUNDERSTORMS AGAIN BY THE MIDDLE OF NEXT WEEK. A PROLONGED PERIOD OF HIGH SURF AND DANGEROUS BEACH CONDITIONS IS EXPECTED THROUGH NEXT WEEK. && .DISCUSSION... THE FORECAST REASONING FROM EARLIER IN THE SHIFT REMAINS UNCHANGED THIS AFTERNOON OTHER THAN SOME MINOR CHANGES TO ACCOUNT FOR SATELLITE/RADAR AND SUBTLE CHANGES IN MODEL TRENDS. THE FRONT TO THE NORTHWEST IS NEARING TERN ISLAND AND WILL REACH KAUAI BY THURSDAY MORNING. THE FRONT WILL MAKE LITTLE EASTWARD PROGRESSION AS THE PARENT LOW LIFTS QUICKLY NORTHWARD TOWARDS ALASKA ALONG THE WESTERN PERIPHERY OF THE HIGH AMPLITUDE EASTERN PACIFIC RIDGE IN PLACE. THIS WILL BRING INCREASED LIGHT RAINFALL TO KAUAI AND OAHU...AND PERHAPS WESTERN MAUI COUNTY TOMORROW...DIMINISHING AS IT WASHES OUT INTO FRIDAY. CONFIDENCE REMAINS MODERATE IN THE LONGER TERM FORECAST. THE ZONAL JET EXITING THE ASIAN COAST WILL CONTINUE TO SUPPORT PROGRESSIVE FLOW OVER THE WESTERN AND CENTRAL PACIFIC SIGNALING WEAK FRONTAL PASSAGES AND DISRUPTED TRADES LOCALLY THROUGH THE MIDDLE OF NEXT WEEK. ANOTHER SIMILAR WEAK FRONT WILL NEAR KAUAI SUNDAY NIGHT AND DISSIPATE QUICKLY INTO MONDAY PROVIDING LITTLE OR NO SIGNIFICANT CHANGE TO THE WELL ESTABLISHED BENIGN AND STABLE LIGHT WIND PATTERN. THE GFS/ECMWF ARE IN FAIR AGREEMENT DEPICTING A STRONGER SHORTWAVE EXITING THE ASIAN COAST OVER THE WEEKEND. THIS WILL PROVIDE MORE AMPLITUDE TO THE AFOREMENTIONED ZONAL JET ALLOWING FOR A SLOWER MOVING BLOCKING PATTERN TO DEVELOP NEXT WEEK. THIS WILL YIELD A SLOWER MOVING OCCLUSION NORTH OF HAWAII INCREASING THE LIKLIHOOD OF A SIGNIFICANT FRONT WITH BETTER DYNAMIC SUPPORT REACHING THE STATE WEDNESDAY-THURSDAY NEXT WEEK. CHANCES FOR HEAVY RAIN... THUNDERSTORMS AND SUMMIT WEATHER WILL INCREASE TOWARDS THE MIDDLE OF NEXT WEEK. STRONG NORTHWESTERLY FLOW AND A MODIFIED YET DRIER AIRMASS WILL ADVECT ACROSS THE STATE BEHIND THE FRONT AS IT PASSES WEDNESDAY THROUGH THURSDAY. DRY SUNNY AND COOLER WEATHER COUPLED WITH VEERING/EASING NORTHERLY WINDS WILL FOLLOW FOR FRIDAY INTO THE WEEKEND. && .AVIATION... BROAD WEAK SOUTHWEST SYNOPTIC FLOW AT THE SURFACE WILL CONTINUE TO ADVECT WIDELY SCATTERED TCU SHOWERS ACROSS THE FORECAST AREA...ESPECIALLY THE NORTHERN ISLANDS. AIRMET SIERRA FOR MOUNTAIN OBSCURATION ON KAUAI FORECAST TO END EARLY THIS EVENING...BUT MAY NEED TO BE EXTENDED IF TRAINING CONTINUES. SEA BREEZE PATTERNS PREDOMINATE ON THE BIG ISLAND AND NEARLY COMPLETE CLEARING IS EXPECTED AFTER MIDNIGHT. BRISK SEA BREEZES ALL ISLANDS THIS AFTERNOON WILL GIVE WAY TO GENTLER LAND BREEZES SHORTLY AFTER SUNSET. STARTING TOMORROW...EXPECT CLOUDIER SKIES AND AN INCREASED CHANCE OF PRECIPITATION. MOUNTAIN OBSCURATIONS LIKELY ON KAUAI IN THE MORNING...POTENTIALLY SPREADING TO OAHU IN THE AFTERNOON. && .MARINE... HAWAII IS IN THE BEGINNING STAGES OF A LONG RUN OF HIGH SURF FROM THE NORTHWEST. SURF WILL REMAIN ELEVATED OVERNIGHT BUILDING QUICKLY TO WARNING LEVELS TOMORROW AFTERNOON AND EVENING. HIGH SURF WARNINGS ARE POSTED INCLUDING ADVISORIES FOR THE NORTH AND WEST FACING BIG ISLAND. THE HIGHEST SURF WILL OCCUR THURSDAY NIGHT AND FRIDAY WITH ADDITIONAL LARGE PULSES LATER IN THE WEEKEND. THE HIGHEST SURF WILL HIT DURING THE PREDAWN HOURS THURSDAY NIGHT/FRIDAY MORNING COINCIDING WITH THE HIGH TIDE. THIS WILL INCREASE CHANCES FOR SIGNIFICANT BEACH EROSION AND RUN-UP DURING THESE HOURS. ADDITIONAL LARGE SURF IS EXPECTED OVER THE WEEKEND AND NEXT WEEK SO THE WARNINGS AND ADVISORY NUMBERS AND EXPIRATIONS WILL TAKE ADJUSTMENTS AS THE SWELL FILLS IN. THE SURF FORECAST PRODUCT HAS BEEN UPDATED SO PLEASE CHECK IT OUT FOR GREATER DETAIL ON THE POTENTIAL LARGE SWELL FOR THE MIDDLE OF NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 6 PM HST FRIDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA. HIGH SURF ADVISORY FROM 6 PM THURSDAY TO 6 AM HST SUNDAY FOR KONA-BIG ISLAND NORTH AND EAST. && PUBLIC/MARINE...DEJESUS AVIATION...BRAVENDER/BEDAL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 3:20 PM HST | Small Craft Advisory | HFO | 5 days | |
| Jan 15, 3:51 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 5 days |
Nearby
High Surf Warnings in Hawaii, 2014Every high surf warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.